Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


starting a therapy
Aug 14, 2006

I'm HIV positive since 10 years, and living very well with it. In the last 3 years my T-cells dropped and my VL increased (at this moment: T-cells about 250 and VL >100,000) and I began to feel symptoms of the HIV infection (weight loss, from initial 75kg to 57kg today, my lymph nodes are sometimes painfully swollen, intermittent diarrhea...). My doc wants to put me on meds, choosing Telzir+Norvir+Truvada all together once daily. First, he wanted to put me on Sustiva+Truvada, but a resistance test showed that Sustiva wouldn't work. My questions: Is it actually the right moment for me to begin with ART? It is worth to change from that HIV symptoms to the possible side effects of the therapy? Which side effects shall I expect to get from this combination? Thank you very much for your advice, cause I'm really afraid.

Response from Dr. Young

Thanks for your post.

The regimen that your doctor has suggested is one of most commonly prescribed ones in our office, particularly among the therapy-naive patients who (like you) appear to have been infected (or super-infected) with non-nuke (in this case, Sustiva) resistant virus. This regimen is usually very well tolerated and it's a very rare patient that has to discontinue or switch because of side effects.

It's not unusual to have apprehension about the potential for side effects, but lets be clear-- you've lost 18 (!) kg, have painful lymphadenopathy and diarrhea. You have real symptoms from HIV and I'd propose that you're not living so well with it now.

In sum, yes, I'd recommend starting on treatment.

It's been our shared experience with many of our patients that they feel better, not worse on HIV medications. The weight loss and diarrhea that you're currently experiencing should improve in the weeks and months following starting on treatment.

So take a deep breath, it's ok to be apprehensive about the next steps. Know that many, many others have taken the same steps. The vast majority now do so without significant side effects or complications.

Let us know how it goes. Best of luck, BY



Previous
Seroconversion
Next
combivir

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement